Hail, Suffolk
- When
- June 30, 1:00 PM EST
- Where
- Suffolk County, Mattituck
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.000, -72.517
75 inches in diameter, along its' path from near Mattituck through North Haven. The National Weather Service determined that a cluster of severe thunderstorms produced a down burst in the northern section of Medford.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
As a cluster of severe thunderstorms moved east, it produced golf ball size hail, around 1.75 inches in diameter, along its' path from near Mattituck through North Haven. Strong wind gusts also blew a 15 foot boat off its' trailor in North Haven.The National Weather Service determined that a cluster of severe thunderstorms produced a down burst in the northern section of Medford. Tree damage and some minor house damage were scattered throughout two adjacent neighborhoods. This damage was observed along Race, Beechnut, Wave, and Watch Hill Avenues. Eyewitnesses stated that the rain was so heavy that visibilities were near zero while high winds blew down numerous trees in a 1 to 3 minute period. Urban flooding and small hail also accompanied this storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jun 30, 9:30 AM EST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 1030 AM EDT MON JUN 30 2003 .SHORT RANGE...MID AND UPPER LEVEL MOISTURE CONTINUES TO ADVECT EAST NORTHEAST ACROSS PA AND SOUTHERN NY...AS WELL AS A CLUSTER OF SHOWERS ACROSS NORTHERN PA. WEST WINDS ARE AND WILL CONTINUE TO OCCUR ACROSS A DEEP LAYER OF THE ATMOSPHERE THROUGH 00Z THIS EVENING. THE INCREASE IN CLOUDS ALONG WITH A DEEP WEST FLOW ALOFT...WILL INHIBIT THE DEVELOPMENT OF DEEP CONVECTION ACROSS OUR CWA. HOWEVER...BECAUSE I CANT IGNORE THE CLUSTER OF SHOWERS ACROSS NORTHERN PA...I WILL MAINTAIN A 30 PCT POP ACROSS OUR WESTERN AND NORTHERN ZONES...BUT WILL LOWER POPS TO 20 PCT ALONG THE COAST...INCLUDING NYC...LONG ISLAND AND COASTAL CT. THE BEST HEATING...LEADING TO MORE ORGANIZED CONVECTION...WILL OCCUR SOUTH OF OUR LOCAL CWA...WHERE THE SPC DISPLACED THE UPDATED SLIGHT RISK OF SEVERE WEATHER. I WILL TWEAK THE GRID WEATHER FIELDS TO MORE ACCURATELY DEPICT CURRENT AND FORECAST CONDITIONS THROUGH 00Z. && .AVIATION...MVFR VSBY FOR HAZE EXPECTED TO GRADUALLY IMPROVE WITH HEATING OF THE DAY...PERHAPS UP TO 6 SM AHEAD OF FRONTAL PASSAGE. OTHERWISE...EXPECT VFR CIGS DUE TO A DEEP-LAYERED WESTERLY FLOW WITH SOME HIGH BASED CU DEVELOPMENT THIS AFT...ESP N AND W WITH SCT CONVECTION POTENTIAL. MID AND HIGH LEVEL CLOUDS WILL HOLD ON THROUGH MUCH OF THE DAY AND THEN BEGIN TO SHIFT SOUTHWARD THIS EVENING AS UPPER FLOW BECOMES NW. && .MARINE...WINDS AND SEAS ARE FORECAST TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA THROUGH THE END OF THE WEEK. && ...THIS IS THE 320 AM AREA FORECAST DISCUSSION... .EXTENDED...FAIR AND QUIET CONDITIONS EXPECTED THROUGH THE END OF THE WEEK AS NORTHWEST FLOW ALOFT DEVELOPS ACROSS THE AREA AND PERSIST THROUGH MUCH OF THE UPCOMING WEEK. ANOTHER FRONTAL BOUNDARY WILL MOVE INTO THE REGION NEXT SATURDAY...WILL CONTINUE WITH THE CHANCE OF SHOWERS AND THUNDERSTORMS DURING THE SATURDAY AFTERNOON AND EVENING. TEMPERATURES WILL GRADUALLY WARM DURING THE PERIOD. && HYDRO.....ANY RAINFALL FROM SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING IS EXPECTED TO RESULT IN BASIN AVERAGES BELOW FLOOD GUIDANCE. THEREAFTER WEATHER SHOULD BE DRY FOR SEVERAL DAYS. && .................................................................... OKX TEAM PUBLIC/GRIDS...GC AVIATION/MARINE...DW OBSERVATIONS...NV .OKX CURRENT WATCHES/WARNINGS/ADVISORIES... CT...NONE. NJ...NONE. NY...NONE. MARINE...NONE. GC
CTZ005>012-NJZ002>006-011-NYZ067>081-010930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 400 AM EDT MON JUN 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY PRODUCE STRONG GUSTY WINDS...HAIL AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
NJZ002-NYZ067-069-070-301800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 100 PM EDT MON JUN 30 2003 AT 1254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF THUNDERSTORMS OVER HEWITT...MOVING EAST AT 30 MPH. BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN THE VICINITY OF... RINGWOOD...GREENWOOD LAKE...STONETOWN...WANAQUE AROUND 100 PM... SLOATSBURG AROUND 110 PM... PEOPLE IN WESTERN PASSAIC AND EXTREME WESTERN BERGEN COUNTIES IN NEW JERSEY...AND ROCKLAND AND NORTHERN WESTCHESTER COUNTIES IN NEW YORK ARE URGED TO SEEK SHELTER AS HEAVY RAINFALL OF UP TO ONE INCH AN HOUR...HAIL UP TO ONE HALF INCH IN DIAMETER...WIND GUSTS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINS FROM THIS THUNDERSTORM MAY FLOOD LOW LYING AND POOR DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. GC
The Brookhaven radar (KOKX), 33 km away, was scanning. The volume nearest the first event began at 17:58 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373539, 5373540, 5373541.